Medical Specialty >> Urology
Doctors Lounge - Urology AnswersBack to Urology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/13/2017.
Forum Name: Urology Topics
|icklehayz - Fri Nov 20, 2009 7:26 pm||
i need an opinion from a doctor about the pain relief i am currently taking which is 3x 50mg tramadol daily and 3x 30/500mg codeine. i've also been given 50mg volterol suppositories and i took one of these with a 10mg diasipam which i brought off the street and my pain went for 23 hrs, thats all i took all day and i felt so much clear minded.
should i be asking my GP to come off the opiate pills and on to the diasipam as i have previously had a heroin addiction that ended 2 years ago only i still feel like a junkie being on these tramadol and codeine pills.
i really don't no what to do for the best for my health please help
|Dr.M.Aroon kamath - Thu Nov 26, 2009 1:15 am||
I sincerely hope that you are on the said medications under medical supervision. Also,i trust that your doctor is aware of the past history of heroin addiction.
Tramadol, a mild opioid agonist and norepinephrine and serotonin re-uptake inhibitor, is recommended by current guidelines for the treatment of moderate to moderately severe pain in patients who have not responded to previous oral therapy with NSAIDs or in patients who have contraindications to COX-2 inhibitors and non-selective NSAIDs.
Although, tramadol's risk of substance abuse is low, evidence of tramadol abuse in the US comes primarily from federally operated programs dealing with adverse drug event (ADE) data.The Drug Abuse Warning Network (DAWN) (from 1995 to 2002), had reported drug-related emergency department visits attributable to tramadol in more than 12,000 cases ( and codeine drug combinations (CSA Classes III & V) in about 50,000 cases).
Also, there is a real possibility of quite severe withdrawal symptoms after prolonged use.
Tolerance to codeine preparations can develop if they are used regularly, rendering them ineffective. For chronic pain, codeine preparations should be saved for days where pain is at its worst.
Severe respiratory depression can occur in individuals with compromised renal function.
However, there are some ways of mitigating the adverse effects of tramadol.
a) An extended-release (ER) formulation of tramadol may be useful,which in contrast with immediate-release (IR) tramadol, allows once-daily dosing, providing around-the-clock analgesia. In clinical studies,tramadol ER has been demonstrated to have a lower incidence of adverse events than for
b) There may be some therapeutic advantage to tramadol if it is used in combination with a peripherally acting non-steroidal anti-inflammatory drug, rather than coedine.
There may be no point in jumping over to diazepam.
Pain management is a complex and individualised process.
It is best left to your doctor.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.